Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Interfered with by interferon

About the author: 

I have had hepatitis C for 26 years and, recently, have been under great pressure from my hospital doctors to agree to combined inteferon/ribavirin treatment

I have had hepatitis C for 26 years and, recently, have been under great pressure from my hospital doctors to agree to combined inteferon/ribavirin treatment. I have refused, suspecting that this therapy is dangerous and unproven.

Coincidentally, this week the Glasgow Herald ran an article about a woman whose eyesight had been damaged by combination therapy. I then found an article from the American journal The Hepatologist, saying that neurovisual damage is a frequent side-effect of interferon.

Now, I know that doctors don't use words like 'frequent' carelessly, but you won't find this possible side-effect in any patient literature, and hospital doctors certainly don't tell you about this possibility.

My concern is that pegylated interferon/ ribavirin is being forced upon hepaitits C patients all over the country. We are threatened, coerced and intimidated with descriptions of end-stage liver disease if we resist. Yet, the overall 'success' rate (over all types of hepatitis C) is only 20 per cent - in other words, a failure rate of 80 per cent.

Patients are usually put on the combination therapy for six months or a year. The side-effects are often severe, despite the reassuring propaganda from the hospitals and drug companies. There have been numerous suicides, as combination therapy can cause serious depression and even psychosis. Again, this is never mentioned in patients' literature. The hospital consultants' solution is to offer antidepressants as well as the combination therapy.

I have been unable to discover any statistics for side-effects, but I know people who have taken the treatment and been left with diabetes, arthritis, deafness or resumption of bleeding years after the menopause. When the girlfriend of a young man taking combination therapy became pregnant, she had to abort her baby because ribavirin causes birth defects. But no one has answered the main question: is there any evidence that this bombardment with chemotherapy has any significant effect on life expectancy compared with letting the disease take its own course?

Essentially, people with hepatitis C are guinea pigs for a nationwide drugs trial; reputations and fortunes to be made in this gold rush. Hepatitis C is a huge and growing problem, and my worry is that the already fragile health of thousands of vulnerable people is being undermined still further. - SB, Glasgow


False prevention

Top heart health supplements

You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved